John Libbey Eurotext

Syncope due to ictal asystole: a challenging semiology Volume 22, issue 5, October 2020

Videos

  • Syncope due to ictal asystole: a challenging semiology
  • Syncope due to ictal asystole: a challenging semiology

Figures

  • Figure 1

Cardiac rhythm abnormalities are a possibly serious manifestation of epilepsy and seizures. We present a 36-year-old woman with episodes of altered mental status and loss of muscle tone for 20-30 seconds, preceded by déjà vu, bilateral tinnitus and generalized coldness. Cardiac investigation was negative. Head MRI revealed a probable dysembryoplastic neuroepithelial tumour (figure 1), and levetiracetam was started with complete abolition of the paroxysmal events. During pre-surgical video-EEG monitoring, the patient had a similar episode followed by involuntary movements and a tonic posture of both arms (video sequences 1 and 2). The EEG showed an anterior and inferior right temporal seizure, followed by a 30-second period of asystole. Ictal asystole is a very rare phenomenon and an early diagnosis can be confounded by associated motor signs (Tényi et al., 2016). It occurs more frequently in temporal lobe seizures, especially with left hemispheric onset (Bestawros et al., 2015). The sudden occurrence of atonia signifies the onset of a seizure-induced syncope and is followed by posturing and a few myoclonic jerks (Shmuely et al., 2018). The chance of short-term recurrence is high and a cardiac pacemaker should be considered in high-risk patients (Bestawros et al., 2015, Hampel et al., 2017). After pacemaker implantation, the patient was discharged home while waiting for neurosurgical intervention.

 

Supplementary data

Summary didactic slides are available on the www.epilepticdisorders.com website.

Disclosures

None of the authors have any conflict of interest to declare.